Missouri, 2004Flood in Missouri, August 26 to 27, 2004
August 26 to 27, 2004 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 2:30 AM CST, 30 minutes earlier.
Area forecast discussion, Aug 26, 2:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT THU AUG 26 2004
.DISCUSSION...
LONGWAVE TROUGH ENCOMPASSING MUCH OF THE WESTERN AND CENTRAL CONUS
IS EVIDENT IN EARLY MORNING UPPER AIR ANALYSIS AND WATER VAPOR
IMAGERY. LEAD SHORTWAVE LIFTING THROUGH MID/UPPER MS VALLEY
REGION...WHILE FURTHER UPSTREAM ADDITIONAL SHORTWAVE FEATURES NOTED
OVER CENTRAL MT...AND ALONG OR/NORTHERN CA COAST. AT THE
SURFACE...COLD FRONT LOCATED ACROSS CENTRAL/WESTERN SD...WITH VERY
MOIST AIRMASS IN PLACE AHEAD OF THIS FRONT...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO MID 70S.
AS LEAD SHORTWAVE LIFTS AWAY FROM REGION...HEIGHTS PROGGED TO RISE
ACROSS LOWER MO VALLEY AS MID LEVEL TEMPS WARM (+12 AT 700MB) BY
THIS AFTERNOON. HOWEVER ABUNDANT MOISTURE FROM RECENT RAINFALL WILL
1) CONTRIBUTE TO CONSIDERABLE BOUNDARY LAYER MOISTURE WITH SURFACE
DEW POINTS IN THE MID TO UPPER 70S EXPECTED THIS AFTERNOON WHICH
WHEN COMBINED WITH TEMPS IN THE LOW 90S WILL YIELD HEAT INDICES IN
THE 100 TO 105 DEGREE RANGE AND 2) RESULT IN EXTREME INSTABILITY
ACROSS NORTHERN MO BY MID TO LATE AFTERNOON. ADJUSTING ETA PROG
SOUNDINGS FOR EXPECTED TEMP/DP PROFILES ACROSS NORTHERN MO YIELD
5000 J/KG MLCAPE WITH ONLY VERY WEAK CAPPING INVERSION (CIN LESS
THAN 25 J/KG). CONVECTIVE INITIATION IS MORE CERTAIN FURTHER NORTH
ALONG I-80 CORRIDOR...IN CLOSER PROXIMITY TO BETTER LIFT ASSOCIATED
WITH MT SHORTWAVE AS IT LIFTS INTO SOUTHERN CANADA...HOWEVER SOME
POTENTIAL EXISTS FOR STORMS TO BUILD SOUTHWARD INTO NORTHERN MO THIS
EVENING. IF THIS DOES OCCUR DEEP LAYER SHEAR OF 30 TO 40 KTS WILL BE
SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL/DAMAGING WINDS.
STRENGTHENING LOW LEVEL SHEAR DURING THE EVENING COMBINED WITH
STRENGTH OF UPDRAFTS/RESULTANT VORTEX STRETCHING COULD YIELD A
POTENTIAL FOR COUPLE OF TORNADOES...AND RECENT HEAVY RAINFALL ACROSS
THIS AREA WILL ALSO LEAD TO A FLASH FLOOD THREAT. GIVEN CONSIDERABLE
UNCERTAINTY WHETHER CAP WILL INDEED BREAK ACROSS NORTHERN MO...HAVE
INCLUDED ONLY LOW CHANCE (30) POPS DURING LATE AFTERNOON/EVENING
HOURS ALONG/NORTH OF HIGHWAY 36...WITH SLIGHT CHANCE (20) POPS
ELSEWHERE. ADDITIONALLY...HAVE DECIDED TO ISSUE HEAT ADVISORY FOR KC
METRO AREA SOUTHWARD INTO LINN AND BATES COUNTIES...WHERE HEAT
INDICES SHOULD REACH 105 FOR AT LEAST A FEW HOURS THIS AFTERNOON.
SURFACE FRONT PROGGED TO SLOWLY SAG SOUTHWARD INTO FORECAST AREA
DURING THE DAY FRIDAY...AS OR/CA SHORTWAVE DIGS INTO DESERT
SOUTHWEST. JET STREAK PROGGED TO DEVELOP ON UPSTREAM SIDE OF TROUGH
AND TRANSLATE EASTWARD INTO UPPER MS VALLEY FRIDAY...WITH RIGHT
ENTRANCE REGION LOCATED ACROSS FORECAST AREA. THIS COMBINED WITH
FRONTAL BOUNDARY WILL RESULT IN ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS...SOME POTENTIALLY CAPABLE OF PRODUCING HEAVY
RAINFALL ACROSS MUCH OF THE FORECAST AREA LATE FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT. HAVE INCLUDED LIKELY POPS ACROSS ALL BUT
NORTHWEST CORNER OF MO FOR FRIDAY NIGHT. GIVEN VERY LOW
FFG/HEADWATER GUIDANCE VALUES...HAVE DECIDED TO GO AHEAD AND ISSUE
HYDROLOGIC OUTLOOK (ESF) OUTLINING THREAT FOR ADDITIONAL HEAVY
RAINFALL. HAVE LEANED TOWARDS FASTER GFS SOLUTION...WHICH PUSHES
SURFACE FRONT WELL SOUTH OF AREA AS SURFACE HIGH BUILDS INTO
REGION.
SEAMAN
&&
.PREV DISCUSSION...
725 PM CDT WED...
STARTING TO SCALE BACK FLASH FLOOD WATCH...AND WILL LIKELY BE
CANCELING EVEN MORE AREAS LATER THIS EVENING AS IT APPEARS THE MAIN
FOCUS FOR STORMS WILL BE IN SOUTHERN PART OF FORECAST AREA. 18Z ETA
SEEMS TO HAVE A GOOD HANDLE ON IT.
PC
&&
.PREV DISCUSSION...
310 PM...
EARLY AFTERNOON WATER VAPOR IMAGERY AND PROFILER DATA SHOW A
MID-LEVEL JET MAX OVER EASTERN KANSAS AND NORTHWEST MISSOURI.
MEANWHILE...SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHED FROM
KANSAS CITY TO COLUMBIA. DEFINITELY A SIGNIFICANT AMOUNT OF
INSTABILITY PRESENT SOUTH OF THE FRONT...WITH TEMPS AND DEW POINTS
IN THE MID 80S AND MID 70S RESPECTIVELY...RUC-PROGGED SB/MUCAPES
FROM 2500-4500 J/KG...AND LIS AROUND -10. THE MAIN INHIBITING
FACTOR (AT LEAST FOR THE WESTERN HALF OF THE CWA) MAY BE THE FACT
THAT THERE IS STILL A FAIRLY HEALTHY CAP IN PLACE NEAR KANSAS CITY
(PER 18Z TOP SOUNDING) AND EXTENSIVE CLOUD COVER. THE CAP IS MUCH
WEAKER ACROSS THE EASTERN HALF OF THE CWA...AND EXPECT SURFACE-BASED
DEVELOPMENT IS MORE LIKELY ACROSS NORTH CENTRAL MISSOURI AS THE
AIRMASS FURTHER DESTABILIZES THERE LATE THIS AFTERNOON NEAR THE AREA
OF BEST LOW-LEVEL CONVERGENCE. A HUGE AMOUNT OF DEEP LAYER SHEAR IS
PRESENT TO SUPPORT SUPERCELLS (WITH BRNS RANGING FROM 80-100
M2/S2). ANTICIPATE CONVECTION WILL CLEAR THE FORECAST AREA FAIRLY
RAPIDLY TONIGHT...BUT WILL MAINTAIN FLOOD WATCH DUE TO WIDESPREAD
HOURLY FFG VALUES UNDER ONE INCH.
THE MAIN FORECAST CONCERN IN THE EXTENDED PORTION OF THE FORECAST IS
PRECIPITATION CHANCES FROM FRIDAY THROUGH THE WEEKEND. MODELS ARE
STILL IN FAIRLY GOOD AGREEMENT...BUT THE GFS AND DGEX ARE TRENDING
SLOWER WITH THE MAIN SHORTWAVE. HAVE EXTENDED CHANCE POPS THROUGH
SATURDAY NIGHT...AND SLIGHT CHANCE POPS THROUGH SUNDAY. HAVE ALSO
LOWERED TEMPS FOR SATURDAY AND SUNDAY ONE TO TWO CATEGORIES. DO NOT
EXPECT READINGS TO MAKE IT OUT OF THE 70S ON SATURDAY...IN THE WAKE
OF THE FRONT AND WITH CONVECTIVE DEBRIS AROUND. OTHERWISE...ONLY
MINOR TWEAKS WERE MADE TO THE REMAINDER OF THE EXTENDED
PERIOD...WITH NEAR-NORMAL TEMPS RETURNING AS ZONAL FLOW DEVELOPS FOR
THE FIRST HALF OF THE UPCOMING WEEK.
SCHMIT
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FOR THIS AFTERNOON ZONES 57-60-103>105.
MO...HEAT ADVISORY FOR THIS AFTERNOON ZONES 28-29-37-43-53..
Hazardous weather outlook, Aug 25, 11:52 AM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT WED AUG 25 2004
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND...FLASH
FLOODING AND TORNADOES POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS MUCH OF
CENTRAL AND NORTHERN MISSOURI THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND EAST OF A LINE FROM BETHANY TO RICHMOND
TO CLINTON. INSTABILITY AND SHEAR PARAMETERS CONTINUE TO BE
FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN
ATTENDANT THREAT FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES.
HEAVY RAINFALL LEADING TO FLASH FLOODING IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND
SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS AFTERNOON AND
EVENING...THEN AGAIN FRIDAY AND SATURDAY.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
NRR
In the hours before
Local storm report, Aug 25, 11:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU AUG 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1104 AM TSTM WND DMG WATSON 40.48N 95.62W
08/25/2004 ATCHISON MO LAW ENFORCEMENT
TREES DOWN
1115 AM HAIL ROCKPORT 40.42N 95.52W
08/25/2004 0.75 INCH ATCHISON MO PUBLIC
1123 AM TSTM WND DMG 2 E WATSON 40.48N 95.58W
08/25/2004 ATCHISON MO LAW ENFORCEMENT
TRACTOR TRAILER BLOWN OVER AT MILE MARKER 116 ON
INTERSTATE 29
1137 AM HAIL 5 N MOUND CITY 40.21N 95.23W
08/25/2004 0.75 INCH HOLT MO PUBLIC
DIME SIZE HAIL REPORTED
1200 PM HAIL BARNARD 40.18N 94.82W
08/25/2004 0.88 INCH NODAWAY MO PUBLIC
1230 PM HAIL GENTRY 40.33N 94.42W
08/25/2004 0.75 INCH GENTRY MO PUBLIC
1235 PM HAIL DENVER 40.40N 94.32W
08/25/2004 0.75 INCH WORTH MO PUBLIC
0100 PM HAIL EAGLEVILLE 40.47N 93.99W
08/25/2004 0.75 INCH HARRISON MO PUBLIC
0115 PM HAIL SALINE 40.53N 93.72W
08/25/2004 1.00 INCH MERCER MO PUBLIC
0525 PM TSTM WND DMG 4 W MACON 39.74N 92.55W
08/25/2004 MACON MO AMATEUR RADIO
TRACTOR TRAILER OVERTURNED NEAR BEVER. 1 TON TRUCK WITH
CAMPER TURNED OVER NEAR CALLAO.
0916 PM HAIL 4 SE PAOLA 38.54N 94.81W
08/25/2004 0.88 INCH MIAMI KS LAW ENFORCEMENT
&&
CUTTERFlood, Livingston
- When
- August 26, 3:00 AM CST to August 27, 1:00 AM CST
- Where
- Livingston forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.782, -93.548 (the zone’s center; the record gives no point)
Grand River near Sumner crested at 28.59 feet, or 2.59 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Iowa, August 26 to 27, 2004$915,000 · F1 · 76 events
- Damaging Winds in Wisconsin, August 26 to 27, 2004$710,000 · 70 kt wind · 16 events
- Tornado in Iowa, August 26, 2004F2 · 1 event
- Tornado in Iowa, August 26, 2004F2 · 1 event
- Flash Flooding and Damaging Winds in Iowa, August 26 to 27, 20041 injured · $191,000 · 65 kt wind · 15 events
- Tornado in Iowa, August 26, 2004$95,000 · F1 · 1 event
- Damaging Wind in Washington, August 26, 2004$40,000 · 60 kt wind · 1 event
- Flash Flooding in Illinois, August 26, 2004$30,000 · 5 events
- Tornado in Colorado, August 26, 2004$3,000 · F1 · 1 event
- Tornado in Iowa, August 26, 2004$10,000 · F1 · 1 event
- Tornado in Iowa, August 26, 2004$10,000 · F1 · 1 event
- Hail and Damaging Winds in Wisconsin, August 26 to 27, 20041 injured · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420886.